Colorado, 2014

Winter Storm and Heavy Snow in Colorado, February 2 to 5, 2014

February 2 to 5, 2014 · NWS GJT · 17 events in 17 counties and zones

A moist westerly flow with embedded disturbances produced significant to heavy snowfall across much of western Colorado.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist westerly flow with embedded disturbances produced significant to heavy snowfall across much of western Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 2, 10:01 PM MST, 59 minutes earlier.

Area forecast discussion, Feb 2, 10:01 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1001 PM MST SUN FEB 2 2014

.UPDATE...
ISSUED AT 614 PM MST SUN FEB 2 2014

UPGRADED THE WINTER STORM WATCHES TO WARNINGS FOR OUR CENTRAL AND
SOUTHERN MOUNTAIN ZONES OF WESTERN COLORADO AND THE MOUNTAINS OF
SE UTAH. THIS WAS MAINLY DONE BECAUSE THE ONSET TIMES FOR SNOWFALL
WILL OCCUR DURING THE FIRST PERIOD...LATER TONIGHT. FORECAST
SNOWFALL AMOUNTS FOR THE WARNED MOUNTAIN ZONES STILL SEEM
REASONABLE.

WILL NEED TO TAKE A LOOK AT SOME OTHER ZONES WHERE WE PRESENTLY
HAVE BORDERLINE ADVISORY CRITERIA SNOWFALL AMOUNTS IN THE
FORECAST.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
ISSUED AT 308 PM MST SUN FEB 2 2014

TWO WEATHER SYSTEMS BLEND TOGETHER TO FORM THE NEXT WINTER STORM
TO IMPACT THE REGION. IN THE NEAR TERM...THE CIRCULATION OVER
CENTRAL CALIFORNIA IS PROGGED TO DROP SOUTHEAST INTO ARIZONA ON
MONDAY. A DEFORMATION ZONE DEVELOPS OVER WEST CENTRAL COLORADO
WHERE THE NRN AND SRN STREAM MEGRE. HIGH CLOUDS SPREAD FROM THE
SOUTHWEST THIS EVENING WITH THE MID LEVEL MOISTURE ARRIVING LATE
TONIGHT. THE RAP MODEL SHOWS THE THREAT OF SNOW IN THE WESTERN
SLOPE MOUNTAIN BEGINNING AFTER MIDNIGHT...BUT DYNAMICAL ASCENT
DOES NOT REACH SOUTHWEST COLORADO UNTIL MONDAY MORNING. SNOW
EXPANDS AND ENCOMPASSES THE MOUNTAIN AREAS BY NOONTIME MONDAY.
STATIC STABILITY IS LOW WITH MODEL DATA DEPICTING SOME CAPE
VALUES. THIS SUGGESTS THAT DEVELOPING SNOW CLOUDS WILL HAVE SOME
UPDRAFTS THAT SHOULD ENHANCE THE OROGRAPHIC AND DYNAMICAL
COMPONENTS. SURFACE PROGS SHOWS A BROAD AREA OF LOW PRESSURE
CENTERED OVER SOUTHWEST COLORADO. GIVEN THESE FACTORS...BELIEVE
THAT HOISTING THE WINTER STORM WATCH IS THE PRUDENT THING TO DO.
HIGH COUNTRY QPF VALUES SUPPORT AREAS OF WARNING CRITERIA BEING
REACHED BY TUESDAY AFTERNOON. EXPECT SOME SNOW TO EXPAND INTO THE
LOWER VALLEYS AND LATER SHIFTS MAY NEED TO CONSIDER ADDING WINTER
WEATHER ADVISORIES.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 308 PM MST SUN FEB 2 2014

AN AMPLIFIED EASTERN PACIFIC/ALASKAN RIDGE IN THE WEST AND A STRONG
BERMUDA HIGH OVER THE CARIBBEAN WILL KEEP A BROAD...ACTIVE TROF
ACROSS MUCH OF THE CONUS THIS WEEK. THE PACIFIC JET IN THE BASE OF
THIS TROF WILL DIVE FROM THE PACIFIC NORTHWEST INTO THE DESERT
SOUTHWEST BEFORE ARCING BACK INTO THE UPPER MIDWEST THROUGH MUCH OF
THIS PERIOD. MORE ORGANIZED PIECES OF ENERGY MOVING THROUGH THE FLOW
WILL FORCE THE JET TO BECOME MORE CYCLONICALLY CURVED NEAR THE 4
CORNERS AT EACH END OF THE NEW WORK WEEK...WHICH WILL ADD SOME
ADDITIONAL ASCENT OVER OUR REGION. WITH THE JET TO OUR
SOUTH...COLD TEMPERATURES WILL BE IN PLACE. THIS COULD LEAVE HIGH
TEMPERATURES SOME 20 DEGREES BELOW NORMAL ACROSS PORTIONS OF THE
CWA. PIECES OF UNORGANIZED AND ORGANIZED ENERGY AND PACIFIC
MOISTURE PUSHED ALONG WITH THE JET WILL ALSO BRING PERIODS OF
SNOW...HEAVY AT TIMES...TO OUR CWA MOUNTAINS WITH VALLEYS LIKELY
TO SEE SOME WHITE STUFF AS WELL.

TUESDAY MORNING THE FIRST OF THE MORE ORGANIZED SYSTEMS WILL BE OVER
THE CWA. THE PACIFIC WAVE WILL HAVE MOVED INTO THE SOUTHERN PLAINS
BY SUNRISE...BUT THE UPSTREAM ARCTIC WAVE WILL BE SWINGING ACROSS
THE WYOMING AND NORTHERN COLORADO ROCKIES THROUGH THE DAY. 290K
MOISTURE TRANSPORT VECTORS SHOW THIS WAVE BRINGING IN ADDITIONAL
MOISTURE AND PWAT TOPS OUT AT NEAR .25 INCH. THIS IS HALF OF LAST
WEEK BUT WITH STRONGER INSTABILITY IN PLACE...IT SHOULD BE ABLE TO
CONTINUE THE THREAT OF MODERATE TO HEAVY MOUNTAIN SNOW SHOWERS
THROUGH THE DAY. CROSS SECTIONS SHOW NEG EPV NEAR MOUNTAIN LEVEL
WITH WESTERLY OROGRAPHICS HELPING TO RELEASE THIS INSTABILITY.
MODELS ALSO SUGGEST THIS WAVE WILL BE GIVING THE TRUE ARCTIC FRONT
A SHOVE SOUTHWARD INTO NORTHWEST COLORADO THROUGH THE AFTERNOON.
TEMPERATURES COULD VERY WELL BE DROPPING THROUGH THE MID TEENS
NORTH OF HIGHWAY 40 AFTER MID DAY. THIS FRONT WOULD ALSO SERVE AS
ADDITIONAL LOW LEVEL FOCUS FOR SNOW IN THE NORTHERN VALLEYS WHERE
DENDRITIC TEMPERATURES WILL BECOME MORE FAVORABLE FOR LOW DENSITY
SNOW PRODUCTION.

A SHORT LULL CAN BE EXPECTED LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING IN THE WAKE OF THIS WAVE. THETA SURFACES REVEAL PACIFIC
MOISTURE ENTRAINING IN THE FLOW OVER THE GREAT BASIN. FAVORABLE
OROGRAPHICS THROUGH A SATURATED DENDRITIC LAYER OVER THE HIGH
COUNTRY LOOKS TO KEEP LIGHT SNOW PROCESSES GOING...WITH AFTERNOON
INSTABILITY BOOSTING RATES AT TIMES. IT COULD BE A PROLONGED PERIOD
OF LIGHT SNOW FOR MANY AREAS BUT AT THIS TIME UNSURE OF IMPACTS
SUITED FOR WINTER HEADLINES. LARGE SCALE ASCENT...MOISTURE AND
INSTABILITY ALL GET A STRONG BOOST BY FRIDAY AS AGAIN WEST COAST
ENERGY MERGES OVER THE ROCKIES. THIS STORM HAS THE POTENTIAL TO
BRING ANOTHER ROUND OF SIGNIFICANT SNOW THE REGION THROUGH GOING
INTO THE WEEKEND. THIS STORM IS MUCH COLDER AND NOT AS MOIST BUT
TEMPERATURES SUGGEST THE LOWER DENSITY SNOW WILL BE EASIER TO PILE
UP. THERE IS ALSO A DEEPER FOCUS FOR ASCENT WITH A COLD FRONT
PUSHING THROUGH THE CWA FRIDAY EVENING...STAY TUNED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 959 PM MST SUN FEB 2 2014

CLOUDS AND SNOW WILL SPREAD INTO THE 4 CORNERS TONIGHT AND ACROSS
MUCH OF THE AREA ON MONDAY AS A COMPACT UPPER LOW CURRENTLY ALONG
THE CA COAST SWINGS ACROSS AZ ON MONDAY. VFR CONDITIONS WILL
PREVAIL UNTIL 09Z TONIGHT BEFORE DROPPING TO MVFR/IFR OVER THE SAN
JUANS MTNS BY 12Z-14Z MONDAY INCLUDING KTEX...AND THE CENTRAL
MOUNTAINS BY 18Z MONDAY. KASE/KRIL/KEGE/KMTJ MAY SEE PERIODS OF
MVFR CIGS AFTER 18Z MONDAY FROM PASSING -SHSN...AND KGJT HAS A 40%
CHANCE OF -SN. KVEL WILL REMAIN VFR THROUGH MONDAY EVENING.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...     WINTER STORM WARNING FROM 3 AM MONDAY TO 11 PM MST TUESDAY
     COZ009-013-018-019.
     WINTER STORM WARNING FROM 5 AM MONDAY TO 11 PM MST TUESDAY ABOVE
     7500 FEET FOR COZ017.
     WINTER STORM WARNING FROM 5 AM MONDAY TO 11 PM MST TUESDAY
     COZ010-012.

UT...WINTER STORM WARNING FROM 5 AM MONDAY TO 11 PM MST TUESDAY ABOVE
     7500 FEET FOR UTZ028.

&&

UPDATE...JRP
SHORT TERM...PF
LONG TERM...15
AVIATION...JAD
Hazardous weather outlook, Feb 2, 6:52 PM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
652 PM MST SUN FEB 2 2014

COZ001>014-017>023-UTZ022>025-027>029-040200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
652 PM MST SUN FEB 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TONIGHT

LIGHT SNOW IS EXPECTED TO DEVELOP OVER THE SOUTHERN MOUNTAINS BY
MIDNIGHT...SPREADING TO THE CENTRAL MOUNTAINS BY SUNRISE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER WEATHER WILL AFFECT EASTERN UTAH AND WESTERN COLORADO
THROUGH SATURDAY AS A SERIES OF STORM SYSTEMS ARE EXPECTED TO MOVE
THROUGH THE REGION.

THE FIRST STORM SYSTEM WILL BRING MODERATE TO HEAVY SNOW AT TIMES
MONDAY AND TUESDAY OVER MOST CENTRAL AND SOUTHERN MOUNTAIN AREAS
OF WESTERN COLORADO AND THE MOUNTAINS OF SOUTHEAST UTAH. THE
HEAVIEST SNOW ACCUMULATIONS WILL BE ABOVE THE 9000 FOOT LEVEL.
LESSER AMOUNTS OF SNOWFALL ARE EXPECTED IN OTHER AREAS OF EASTERN
UTAH AND WESTERN COLORADO MONDAY AND TUESDAY.

THEN THE NEXT STORM SYSTEM FOR THURSDAY NIGHT THROUGH FRIDAY
NIGHT SHOULD BRING WIDESPREAD MOUNTAIN SNOWFALL...AS WELL AS SNOW
OR A COMBINATION OF RAIN AND SNOW AT LOWER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGHOUT THIS WEEK TO
THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Feb 2, 6:38 PM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
638 PM MST SUN FEB 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HEAVY SNOW       MONUMENT (HIGHWAY 550)  37.97N 107.66W
02/02/2014  M8.0 INCH        OURAY              CO   CAIC

            24 HOUR SNOWFALL WITH A FINAL STORM TOTAL OF 28 INCHES.

&&

EVENT NUMBER GJT1400293

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather, 3 heavy snow, 2 winter storm. Local standard time, as filed.

Heavy Snow, Grand and Battlement Mesas

When
February 2, 11:00 PM MST to February 4, 10:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 16 inches were measured across the area.

Heavy Snow, Uncompahgre Plateau and Dallas Divide

When
February 2, 11:00 PM MST to February 4, 8:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
SNOTEL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 10 to 15 inches were measured above the 7500 foot level.

Winter Weather, Elkhead and Park Mountains

When
February 2, 11:00 PM MST to February 5, 4:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 9 inches were measured across the area.

Winter Weather, Roan and Tavaputs Plateaus

When
February 3, 12:00 AM MST to February 4, 3:00 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts around 5 inches were measured across the area.

Winter Storm, Northwestern San Juan Mountains

When
February 3, 1:00 AM MST to February 5, 5:00 AM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 13 inches were measured across the area. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow.

Winter Weather, Paradox Valley / Lower Dolores River Basin

When
February 3, 1:00 AM MST to February 4, 2:00 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
COOP Observer
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area.

Winter Weather, Flattop Mountains

When
February 3, 2:00 AM MST to February 4, 10:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 8 inches were measured across the area.

Heavy Snow, West Elk and Sawatch Mountains

When
February 3, 2:00 AM MST to February 5, 1:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 16 inches were measured across the area.

Winter Storm, Southwestern San Juan Mountains

When
February 3, 3:00 AM MST to February 5, 6:00 AM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Department of Highways
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 20 inches were measured across the area. Wind gusts of 25 to 40 mph produced extensive blowing and drifting snow.

Winter Weather, Central Gunnison and Uncompahgre River Basin

When
February 3, 6:00 PM MST to February 4, 5:00 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the area.

Winter Weather, Four Corners / Upper Dolores River Basin

When
February 3, 6:00 PM MST to February 4, 9:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area.

Winter Weather, Lower Yampa River Basin

When
February 3, 8:00 PM MST to February 4, 1:00 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across most of the area.

Winter Weather, Central Yampa River Basin

When
February 3, 8:00 PM MST to February 4, 3:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
COOP Observer
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 5 inches were measured across the area.

Winter Weather, Debeque to Silt Corridor

When
February 3, 9:00 PM MST to February 4, 3:00 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 2 to 4 inches were measured across the zone, except 6 to 9 inches in the Collbran area.

Winter Weather, Central Colorado River Basin

When
February 3, 9:00 PM MST to February 4, 3:00 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 7 inches were measured across the western portion of the area.

Winter Weather, Upper Yampa River Basin

When
February 3, 11:00 PM MST to February 4, 6:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 7 inches were measured across the area.

Winter Weather, Grand Valley

When
February 4, 3:00 AM MST to 9:00 PM MST
Where
Grand Valley forecast zone
Reported by
CoCoRaHS
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Snowfall amounts of 3 to 7 inches were measured across most of the area.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501661, 501666, 501668, 501670, 501662, 501677, 501660, 501664, 501663, 501676, 501679, 501671, 501672, 501674, 501675, 501678, 501673.